Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 99, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 21, 2014, 6:34 AM CDT for Andrews County, Texas. It was in force for 5 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2014, 6:34 AM CDT (11:34 UTC)
- Expired
- Sep 21, 2014, 11:30 AM CDT
- In force
- 5 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Andrews County, TX
The radar
The Midland/Odessa radar (KMAF), 66 km from the middle of the area, began a volume at 11:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 9:05 AM CDT | FLASH FLOOD | 15 S Andrews, TX | FLOODING REPORTED AT THE INTERSECTION OF SE ROAD 8000 AND US HIGHWAY 385 |
| Sep 21, 9:05 AM CDT | FLASH FLOOD | 15 Se Andrews, TX | WATER OVER PORTIONS OF FARM TO MARKET 1788 BETWEEN 1 AND 10 MILES SOUTH OF STATE HIGHWAY 176 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 151 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 11.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1545 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
990 WGUS54 KMAF 211134 FFWMAF TXC003-211630- /O.NEW.KMAF.FF.W.0099.140921T1134Z-140921T1630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 634 AM CDT SUN SEP 21 2014 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... ANDREWS COUNTY IN WEST TEXAS... * UNTIL 1130 AM CDT * AT 627 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED SHOWERS AND STORMS WITH HEAVY RAIN CAPABLE OF FLASH FLOODING THAT WERE 14 MILES SOUTH OF FRANKEL CITY...OR 15 MILES SOUTHWEST OF ANDREWS...AND OTHERS WERE JUST WEST OF ANDREWS AND ON THE ANDREWS AND MARTIN COUNTY LINE...MOVING WEST AT 10 MPH. * THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING LOCATIONS... SOUTHERN ANDREWS COUNTY... CENTRAL ANDREWS COUNTY... WESTERN ANDREWS COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. && LAT...LON 3251 10306 3243 10222 3209 10222 3209 10306 $$
2 follow-up statements
172 WGUS74 KMAF 211415 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 915 AM CDT SUN SEP 21 2014 TXC003-211630- /O.CON.KMAF.FF.W.0099.000000T0000Z-140921T1630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ANDREWS- 915 AM CDT SUN SEP 21 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT FOR ANDREWS COUNTY... AT 908 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT HEAVY RAIN PRODUCING FLASH FLOODING. 1 TO 10 MILES SOUTH OF SH 176 ON FM 1788 SOUTHEAST OF ANDREWS IS REPORTED TO BE UNDER WATER. ALSO THE INTERSECTION OF 8000 AND US 385 15 MILES SOUTH OF ANDREWS IS UNDER WATER. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. && LAT...LON 3251 10306 3243 10222 3209 10222 3209 10306 $$
654 WGUS74 KMAF 211617 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1117 AM CDT SUN SEP 21 2014 TXC003-211630- /O.CON.KMAF.FF.W.0099.000000T0000Z-140921T1630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ANDREWS- 1117 AM CDT SUN SEP 21 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT FOR ANDREWS COUNTY... AT 1114 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT LIGHT TO MODERATE RAINFALL OVER ANDREWS COUNTY. WILL ALLOW THIS WARNING TO EXPIRE BUT RESIDENTS SHOULD BE AWARE THAT RUNOFF FROM PREVIOUS RAIN WILL TAKE A WHILE TO CLEAR THE ROADS. FM 1788 AND US 385 CONTINUE TO HAVE ROAD CLOSURES. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ANDREWS COUNTY AIRPORT...FRANKEL CITY...FLOREY AND ANDREWS. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT DROWN. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. && LAT...LON 3251 10306 3243 10222 3209 10222 3209 10306 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 6:27 AM CDT, 7 minutes earlier.
Area forecast discussion, Sep 21, 6:27 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
627 AM CDT Sun Sep 21 2014
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
Potential TSRA/MVFR CIGS/VSBY dominates this forecast cycle again
and have kept a mix of TEMPO and TSRA/SHRA with TSRA more likely at
CNM/HOB. By 21Z there could be some breaks in the BKN/OVC CIGS,
but still with so much mstr available SHRA/TSRA may form. Winds
are less of an issue with mostly e-se around 10kts expected.
&&
.PREV DISCUSSION... /ISSUED 435 AM CDT Sun Sep 21 2014/
DISCUSSION...
We are still dealing with the remnants of Odile with scattered to
numerous showers and thunderstorms expected into Monday before the
weak circulation center finally dissipates. The rainfall areal
coverage has not been particularly great, but where rain is
falling, it is heavy with rates in excess of 1 inch per hour not at
all uncommon. On top of that many areas have received rain
recently and the soil is saturated so most additional precip is
running off. Thus will continue the Flash Flood Watch through
today and it may need to be extended into tonight especially in
southeastern New Mexico and the upper Trans Pecos.
Rain chances will drop some Monday then will really fall off
Tuesday as an upper level ridge rapidly amplifies over the
Rockies/Plains by mid week. In fact, models are indicating it
amplifies so much it will capture the southern end of a Midwest
trough and cause it to retrograde back towards Texas by Thursday.
This will keep lower heights across the CWA and prevent much
warming this forecast period. There could be some isolated storms
associated with this late in the week but will keep the late week
forecast mostly dry for now.
Hennig
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through this afternoon FOR THE FOLLOWING
ZONES... Central Lea County...Eddy County Plains...
Guadalupe Mountains of Eddy County...Northern Lea County...
Southern Lea County.
TX...FLASH FLOOD WATCH through this evening FOR THE FOLLOWING ZONES...
Andrews...Borden...Crane...Davis/Apache Mountains Area...
Dawson...Ector...Gaines...Glasscock...Guadalupe Mountains...
Howard...Loving...Martin...Midland...Mitchell...Pecos...
Reagan...Reeves County and Upper Trans Pecos...Scurry...
Upton...Van Horn and Highway 54 Corridor...Ward...Winkler.
&&
99
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, Sep 21, 4:00 AM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 400 AM CDT SUN SEP 21 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-220900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 400 AM CDT SUN SEP 21 2014 /300 AM MDT SUN SEP 21 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE LIKELY AGAIN TODAY AND TONIGHT ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS...RESULTING IN FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE GUADALUPE...DAVIS...AND APACHE MOUNTAINS... SOUTHEAST NEW MEXICO PLAINS...WESTERN LOW ROLLING PLAINS...VAN HORN AND THE HIGHWAY 54 CORRIDOR...REEVES COUNTY AND THE UPPER TRANS PECOS...AND PERMIAN BASIN. ABUNDANT RAINFALL HAS ALREADY FALLEN IN THESE AREAS OVER THE PAST SEVERAL DAYS...SO IT WILL NOT TAKE MUCH ADDITIONAL RAINFALL TO RAISE CONCERNS FOR MORE FLASH FLOODING. IN ADDITION TO HEAVY RAINFALL...SOME OF THE STRONGER STORMS MAY BE ACCOMPANIED BY GUSTY WINDS UP 50 MPH AND SMALL HAIL..ESPECIALLY OVER SOUTHWEST TEXAS. ELEVATED FLOWS WILL CONTINUE ALONG THE RIO GRANDE TODAY AND TONIGHT DUE TO RELEASES FROM RESERVOIRS IN MEXICO AND HEAVY RAINFALL ON BOTH SIDES OF THE RIVER. TRIBUTARIES AND ARROYOS TO THE PECOS RIVER...SUCH AS THE RIO PENASCO...FOUR MILE DRAW...SOUTH SEVEN RIVERS...ROCKY ARROYO...DARK CANYON...BLACK RIVER...DELAWARE RIVER...AND WALNUT CANYON HAVE BEEN FLUCTUATING BUT ANY ADDITIONAL RAIN THAT FALLS IN THOSE AREAS WILL QUICKLY CAUSE ADDITIONAL RISES...IF NOT FLOODING. ALSO LINGERING FLOODING IN BORDEN AND SCURRY COUNTIES IS STILL A CONCERN WITH RECORD FLOW ON THE COLORADO RIVER SOUTHEAST OF GAIL...DEEP CREEK IN SCURRY COUNTY...AND NEAR IRA SOUTHWEST OF J.B. THOMAS. FINALLY FLOODING ALONG THE PECOS RIVER FROM RED BLUFF TO PECOS/BARSTOW IS STILL POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A CHANCE OF SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ACROSS MOST AREAS MONDAY...SO FLOODING AND FLASH FLOODING CONCERNS MAY LINGER. THE RIO GRANDE...PECOS RIVER...AND ASSOCIATED TRIBUTARIES AND ARROYOS WILL REMAIN ELEVATED DURING THE NEXT FEW DAYS DUE TO ADDITIONAL RAINFALL. .SPOTTER INFORMATION STATEMENT... ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED...LOCAL EMERGENCY MANAGEMENT SHOULD STAY UP TO DATE ON THE LATEST DEVELOPMENTS IN FLASH FLOODING OR RIVER FLOODING OVER THE NEXT SEVERAL DAYS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 8:11 PM CDT | Flash Flood Warning | MAF | Andrews | 3 hr |
| Sep 20, 9:14 PM CDT | Flash Flood Warning | MAF | Midland | 2 hr |
| Sep 20, 9:50 PM CDT | Areal Flood Advisory | MAF | Martin | 3 hr |
| Sep 20, 11:40 PM CDT | Areal Flood Advisory | MAF | Culberson, Loving, Reeves, Winkler | 3 hr |
| Sep 21, 12:46 AM CDT | Flash Flood Warning | MAF | Culberson, Loving, Reeves | 6 hr |
| Sep 21, 2:59 AM CDT | Areal Flood Advisory | MAF | Andrews, Loving, Winkler | 4 hr |
| Sep 21, 4:15 AM CDT | River Flood Warning | MAF | Brewster, Presidio | 58 hr |
| Sep 21, 4:35 AM CDT | River Flood Warning | MAF | Mitchell, Scurry | 15 hr |
| Sep 21, 6:35 AM CDT | Areal Flood Advisory | MAF | Borden, Scurry | 4 hr |
| Sep 21, 6:47 AM CDT | Flash Flood Warning | MAF | Midland | 3 hr |
| Sep 21, 6:48 AM CDT | Flash Flood Warning | MAF | Culberson, Loving, Reeves | 5 hr |
| Sep 21, 9:35 AM CDT | Flash Flood Warning | MAF | Borden, Dawson, Howard, Martin | 3 hr |
| Sep 21, 10:10 AM CDT | Flash Flood Warning | MAF | Andrews, Gaines | 3 hr |
| Sep 21, 10:26 AM CDT | River Flood Warning | MAF | Loving, Reeves | 16 hr |
| Sep 21, 11:24 AM CDT | Flash Flood Warning | MAF | Martin | 3 hr |
| Sep 21, 11:41 AM CDT | Flash Flood Warning | MAF | Culberson, Loving, Reeves | 3 hr |
| Sep 21, 11:52 AM CDT | Flash Flood Warning | MAF | Dawson, Gaines, Martin | 3 hr |
| Sep 21, 12:16 PM CDT | Areal Flood Warning | MAF | Loving, Reeves, Ward | 12 hr |
| Sep 21, 1:07 PM CDT | Flash Flood Warning | MAF | Andrews, Gaines, Martin | 3 hr |
| Sep 21, 1:12 PM CDT | Flash Flood Warning | MAF | Borden, Dawson, Scurry | 3 hr |
| Sep 21, 1:51 PM CDT | Flash Flood Warning | MAF | Andrews, Ector, Loving, Winkler | 3 hr |
| Sep 21, 2:23 PM CDT | Flash Flood Warning | MAF | Andrews, Borden, Dawson, Ector, Gaines, Glasscock and 3 more | 4 hr |
| Sep 21, 2:35 PM CDT | Areal Flood Warning | MAF | Culberson, Loving, Reeves | 6 hr |
| Sep 21, 4:05 PM CDT | Areal Flood Advisory | MAF | Borden, Dawson, Gaines, Scurry | 3 hr |
| Sep 21, 4:12 PM CDT | Areal Flood Advisory | MAF | Jeff Davis, Reeves | 3 hr |
| Sep 21, 4:21 PM CDT | Areal Flood Advisory | MAF | Crane, Pecos, Reagan, Upton | 3 hr |
| Sep 21, 4:55 PM CDT | Areal Flood Advisory | MAF | Andrews, Crane, Ector, Ward, Winkler | 3 hr |
| Sep 21, 5:32 PM CDT | Flash Flood Warning | MAF | Crane, Reagan, Upton | 4 hr |
| Sep 21, 5:45 PM CDT | Flash Flood Warning | MAF | Culberson, Reeves | 6 hr |
| Sep 21, 6:36 PM CDT | Areal Flood Advisory | MAF | Culberson, Reeves | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.